Don't want to stop Progesterone Cream

by Susan
(United States)

I started taking bioidentical progesterone cream 2 months ago due to low progesterone results on a saliva test. My progesterone was 37 and progesterone/estrogen ratio was 19. My morning cortisol was 11.3 and night was 0.6 all other testings were in range.

The progesterone offered immediate and amazing relief for my insomnia, brain fog, forgetfulness, severe mood swings, irritability, low libido, tearfulness etc. which I have battled for years with. For the first time in years, I feel like a normal, life-loving human being again. I am so amazed by the positive results of this. This has made such a huge difference in my life but now I have begun to experience side effects. I have developed joint pain all over my body.

The compounding pharmacist that I use believes it is from the progesterone cream. I use 1ml from day 5 to day 15 and 3 mls from day 16 to day 26 and nothing until day 5 again. My joint pain is getting worse. I am on day 4 of my cycle and am scared to start back on day 5 as the pain is so uncomfortable but am afraid to stop as I don't want to go back to feeling like I was before. This is the only thing that I have tried that has worked for my symptoms. A few years ago, during my pregnancy, my obgyn prescribed Prometrium as my progesterone was low and I have a tendency to miscarry. I also developed joint pain shortly after starting that medication. It stopped once I stopped taking the prometrium.

Has anyone else had this happen and can anyone offer any advice as I don't want to stop, but I am hurting so badly? If I just push on, might it go away? I have read that people who have side effects to natural progesterone usually are caused by xenoestrogens and so I have been diligent about eliminating them, but I still have the joint pain. I hope someone can help, because this is the best I have felt in sooo many years aside from the joint pain.

Comments for Don't want to stop Progesterone Cream

Click here to add your own comments

Jan 02, 2011
Don't want to stop Progesterone Cream
by: Wray

Hi Susan I'm so pleased the progesterone has helped with your symptoms, they are so similar to those I had too. The pain you are experiencing is from oestrogen, not progesterone. It sounds paradoxical, but progesterone initially stimulates oestrogen, which is a known initiator of inflammation. It's high in all inflammatory diseases. Your ratio is very low, I've found from Saliva Tests we run that to feel well it should be 600:1 or over. Your symptoms are also indicative of excess oestrogen. I don't know how old you are but progesterone should only be used from ovulation if pre-menopausal, see How to use progesterone cream. Daily if menopausal, there's no need to take a break. During the first half of the cycle the developing egg makes testosterone, which is then converted into oestrogen. Using progesterone from day 5 will stimulate the oestrogen, in other words amplify it's affect, hence the pain. I don't know how much progesterone you are using, but I recommend 100-200mg/day. It could be the amount you are using is not high enough. Oral progesterone is not the best delivery system, most is destroyed by the gut and liver. So the Prometrium would have caused the pain, as a low amount of progesterone merely stimulates oestrogen. It's essential to make progesterone the dominant hormone, this can only be achieved if enough is used. Please consider increasing the amount, but before you do, read our page on Oestrogen Dominance. Take care Wray


Jan 02, 2011
Don't want to stop Progesterone Cream
by: Wray

Hi Susan I'm so pleased the progesterone has helped with your symptoms, they are so similar to those I had too. The pain you are experiencing is from oestrogen, not progesterone. It sounds paradoxical, but progesterone initially stimulates oestrogen, which is a known initiator of inflammation. It's high in all inflammatory diseases. Your ratio is very low, I've found from Saliva Tests we run that to feel well it should be 600:1 or over. Your symptoms are also indicative of excess oestrogen. I don't know how old you are but progesterone should only be used from ovulation if pre-menopausal, see How to use progesterone cream. Daily if menopausal, there's no need to take a break. During the first half of the cycle the developing egg makes testosterone, which is then converted into oestrogen. Using progesterone from day 5 will stimulate the oestrogen, in other words amplify it's affect, hence the pain. I don't know how much progesterone you are using, but I recommend 100-200mg/day. It could be the amount you are using is not high enough. Oral progesterone is not the best delivery system, most is destroyed by the gut and liver. So the Prometrium would have caused the pain, as a low amount of progesterone merely stimulates oestrogen. It's essential to make progesterone the dominant hormone, this can only be achieved if enough is used. Please consider increasing the amount, but before you do, read our page on Oestrogen Dominance. Take care Wray


Feb 06, 2011
Just started progesterone cream therapy
by: Irene

I have been suffering for half my life trying to figure out what has been going on with me. Doctors always told me that it was anxiety or panic disorder - whenever they prescribed medication it gave me a bad reaction. I haven't felt really good in 20 years!! I am now 41 and am struggling more. I have a lot of physical symptoms which have slowed me down. I have tried to start excersing with no success - feeling nauseated or like I am going to pass out. I have 2 kids 10 and 7 who are high energy and it has been difficult for me to keep up!! Started seeing a Natropath to help figure things out and decided to do a saliva test that indicated:
Estradiol = result 15
Progesterone = result 29
Testosterone = result 41
DHEAS = result 15
Cortisol (AM sampled within 1 hour of waking = 6.1

I am really hoping this cream is going to help me feel better and finally I can get on with my life!! Any comments would be welcome.

Feb 19, 2011
Trying
by: Wray

Hi there EstroSense has extremely good ingredients. Miscarriages are more often than not caused by a lack of progesterone, so I'm pleased you've considered using it. It's always best to start it before falling pregnant too, and not as most doctors do, start it at 16 weeks of pregnancy. Please make sure you use sufficient, for more info on this we do have a page on Pregnancy. I've given Ashley a list of nutrients to take, plus papers on why. Rather than paste them all again here, please take a look too. I didn't have room to give her the papers on omega 3, which I will give you, and hope she reads them too! Please see here, here, here, here, here and here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.



Search over 6,000 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video